Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Birmingham, AL

January 22, 2017Bullock County, Macon County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 12:56 PM CST for Bullock County, Macon County, Pike County, Alabama. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2017, 12:56 PM CST (18:56 UTC)
Expired
Jan 22, 2017, 2:00 PM CST
In force
64 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bullock County, AL, Macon County, AL, Pike County, AL

The radar

The Maxwell AFB radar (KMXX), 51 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 1:06 PM CSTTORNADO1 Nw Shopton, ALA TORNADO TOUCHED DOWN NEAR SHOPTON. MOST OF THE DAMAGE WAS TO TREES, BUT AT LEAST ONE HOME SUFFERED DAMAGE.
Jan 22, 1:46 PM CSTTORNADO4 Ene I-85 Rest Area, ALAN EF-0 TORNADO FORMED ALONG CR-14 SOUTH OF I-85 AND CONTINUED NORTHEAST TO ITS DISSIPATION POINT CROSSING SR-267. ALONG ITS PATH, A FEW SMALL PINE TREES WERE UPROOTED, BRANCHES BROKEN, WITH MULTIPLE APARTMENT BUILDINGS HAVING SHINGLES REMOVED NEAR LONGLEAF DR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 11:47 AM CSTTornado Watch PDSSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS54 KBMX 221856
SVRBMX
ALC011-087-109-222000-
/O.NEW.KBMX.SV.W.0020.170122T1856Z-170122T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1256 PM CST SUN JAN 22 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Macon County in southeastern Alabama...
  Pike County in southeastern Alabama...
  Bullock County in southeastern Alabama...

* Until 200 PM CST

* At 1255 PM CST, severe thunderstorms were located along a line
  extending from Emerald Mountain to near Pine Level to near
  Brantley, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Troy, Tuskegee, Union Springs, Brundidge, Notasulga, Midway,
  Goshen, Milstead, Shorter, Banks, Franklin, Troy University,
  Liverpool, Antioch, Shopton, Guerryton, Victoryland, Linwood, Beans
  Crossroads and Pickett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 700 PM CST for south central,
southeastern and east central Alabama.

LAT...LON 3166 8615 3179 8615 3179 8620 3197 8619
      3197 8600 3225 8600 3228 8592 3242 8602
      3248 8585 3249 8588 3249 8580 3258 8580
      3260 8571 3250 8544 3202 8543 3199 8559
      3186 8568 3178 8566 3163 8573 3162 8618
TIME...MOT...LOC 1855Z 221DEG 64KT 3246 8612 3204 8605 3161 8621 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
1 follow-up statement
383 
WWUS54 KBMX 221946
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
146 PM CST SUN JAN 22 2017

ALC109-221955-
/O.CAN.KBMX.SV.W.0020.000000T0000Z-170122T2000Z/
Pike AL-
146 PM CST SUN JAN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR PIKE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled. A severe
thunderstorm warning continues for eastern portions of Bullock and
Macon Counties. 

A tornado watch remains in effect until 700 PM CST for southeastern
and east central Alabama.

LAT...LON 3190 8567 3237 8569 3249 8576 3258 8580
      3258 8572 3260 8570 3258 8569 3258 8567
      3257 8566 3250 8549 3250 8544 3202 8543
      3199 8559 3191 8564
TIME...MOT...LOC 1945Z 221DEG 64KT 3313 8543 3271 8536 3228 8553 

$$

ALC011-087-222000-
/O.CON.KBMX.SV.W.0020.000000T0000Z-170122T2000Z/
Macon AL-Bullock AL-
146 PM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR EASTERN MACON AND EASTERN BULLOCK COUNTIES...

At 145 PM CST, severe thunderstorms were located along a line
extending from near Red Level to near Opelika to near Guerryton,
moving northeast at 75 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuskegee, Notasulga, Midway, Guerryton, Pickett, Lake Tuskegee,
Davisville, Society Hill, Tuskegee National Forest, Liberty City,
Creek Stand, Warriorstand, Moton Field Municipal Airport, Three
Notch, Uphapee Creek and I 85 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 700 PM CST for southeastern
and east central Alabama.

LAT...LON 3190 8567 3237 8569 3249 8576 3258 8580
      3258 8572 3260 8570 3258 8569 3258 8567
      3257 8566 3250 8549 3250 8544 3202 8543
      3199 8559 3191 8564
TIME...MOT...LOC 1945Z 221DEG 64KT 3313 8543 3271 8536 3228 8553 

HAIL...<.75IN
WIND...60MPH
 
$$

Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:20 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 22, 11:20 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1120 AM CST Sun Jan 22 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Another round of showers and thunderstorms today as an upper low
over Texas tracks eastward across Alabama this evening. The closed
upper low will deepen and trigger a surface low development across
south Alabama later this morning. This surface low will also
deepen as it tracks northeast across east Alabama. The track of
the surface low is very critical to determining the highest
tornado threat area. The southeast counties, mainly along and
south of I-85 still look like the prime area for tornado
formation today, and have elevated this area in our threat area
graphics. The surface low will track quickly northeast and the
severe threat will end fairly quickly once the surface low crosses
over into Georgia, sometime around 3 pm. This is a very dynamic
system and widespread showers and elevated thunderstorms expected
on the north and west side of the upper low. Temperatures near the
center of the 500mb upper low will be near -25 celsius, and steep
lapse rates could produce some large hail across the southeast
counties in the more vigorous convection, with small hail as far
north as I-20.

Cooler and more stable air will overspread all of central Alabama
this evening. Scattered to numerous showers will continue across
central Alabama tonight as the upper low center moves across the
area. A very tight surface pressure gradient will develop later
tonight as the surface low deepens and moves east of Alabama.
Sustained west to northwest winds of 15 to 25 mph will likely
develop after midnight and last through Monday morning, and a wind
advisory may be issued later today. Monday will be a very chilly
day with brisk northwest winds and lingering clouds. Skies will
gradually clear from west to east Monday afternoon, and there may
be some lingering showers across east Alabama Monday morning.

Mostly clear and dry Monday night and Tuesday. A weak front will
pass through the area Wednesday and Wednesday night and bring some
scattered showers. Drier and slightly cooler conditions Thursday
through Saturday.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

Today will be another difficult day to forecast for aviation. A
strong low pressure system will be moving through Central AL
today with storms and rain building along the warm front as it
lifts northward through the afternoon. Hi-Res models have not been
handling the timing overly well this morning, trying to move the
warm front and rain/storms through quicker than is actually
occurring. Therefore, have slowed the progress of TSRA and RA in
the terminal forecasts. Storms have begun moving into the TOI and
MGM areas around 17z, and should progress northward during the
afternoon, impacting all TAF sites by late afternoon. Behind the
warm front and low pressure system, winds will become
northwesterly as light rain showers will persist through midnight
for Central AL. Behind the rain shield, gusty northwesterly winds
will be likely. Have issued a Wind Advisory for all of Central AL
from midnight tonight through 6:00pm Monday. Sustained winds
15-20kts with gusts up to 30-35kts possible.

25/Owen

&&

.FIRE WEATHER...

Another round of showers and thunderstorms today, with heavy
rainfall at times. Much cooler and breezy tonight with showers
likely. Rain free conditions Monday and Tuesday. No fire weather
concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  48  53  35  59 /  80  80  30   0   0
Anniston    64  50  55  37  60 /  80  80  30   0   0
Birmingham  64  49  56  36  61 /  80  80  20   0   0
Tuscaloosa  63  49  56  37  63 /  80  70  10   0   0
Calera      63  49  56  38  62 /  80  70  10   0   0
Auburn      64  51  57  40  61 /  70  60  20   0   0
Montgomery  66  51  60  39  64 /  70  50  10   0   0
Troy        68  50  59  39  64 /  70  50  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from midnight tonight to 6 PM CST Monday for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 22, 6:32 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 AM CST SUN JAN 22 2017

ALZ011>015-017>050-231545-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
632 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE TODAY ACROSS AREAS SOUTH OF I-20 FROM
10 AM THROUGH 3 PM. THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS,
LARGE HAIL, AND TORNADOES. THE HIGHEST TORNADO THREAT AREA IS
ALONG AND SOUTH OF I-85. HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING OF URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NEEDED TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:21 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby19 min
Jan 21, 10:55 PM CSTSevere Thunderstorm WarningBMXLowndes21 min
Jan 21, 11:05 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens40 min
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 21, 11:42 PM CSTAreal Flood AdvisoryBMXPickens3 hr
Jan 21, 11:56 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Jan 22, 12:27 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry22 min
Jan 22, 12:41 AM CSTAreal Flood AdvisoryBMXFayette, Pickens, Tuscaloosa, Walker3 hr
Jan 22, 1:04 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby41 min
Jan 22, 1:17 AM CSTSevere Thunderstorm WarningBMXSt. Clair39 min
Jan 22, 1:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Jan 22, 1:31 AM CSTSevere Thunderstorm WarningBMXEtowah40 min
Jan 22, 9:06 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 22, 11:57 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes63 min
Jan 22, 12:04 PM CSTTornado WarningBMXAutauga20 min
Jan 22, 12:32 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Montgomery58 min
Jan 22, 1:02 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby3 hr
Jan 22, 1:08 PM CSTTornado WarningBMXBullock19 min
Jan 22, 1:24 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, St. Clair, Shelby3 hr
Jan 22, 1:24 PM CSTTornado WarningBMXMacon19 min
Jan 22, 1:41 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Randolph, Tallapoosa64 min
Jan 22, 1:48 PM CSTTornado WarningBMXLee27 min
Jan 22, 5:38 PM CSTSpecial Weather StatementBMXGreene, Hale, Marengo, Perry37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.